|The following article is part of conference coverage from the 2018 American Academy of Neurology Annual Meeting in Los Angeles, California. Neurology Advisor’s staff will be reporting breaking news associated with research conducted by leading experts in neurology. Check back for the latest news from AAN 2018.|
LOS ANGELES – In pediatric patients taking eslicarbazepine acetate (ESL) with other antiepileptic drugs, the prevalence of treatment-emergent adverse events (TEAEs) was comparable with pediatric patients not taking other antiepileptic drugs, according to research presented at the 70th Annual American Academy of Neurology Meeting, held April 21-27, 2018, in Los Angeles, California.
Elaine Wirrell, from Mayo Clinic, and colleagues evaluated the incidence of TEAEs in pediatric patients taking ESL with other antiepileptic drugs to better understand tolerability profiles.
The analysis included data from 2 randomized, double-blind trials of pediatric patients (age 4 to 17) taking adjunctive ESL and 1 to 2 other antiepileptic drugs for partial-onset focal seizures. The safety population included 202 children receiving ESL and 160 receiving placebo. The most common other antiepileptic drugs included valproic acid, carbamazepine, lamotrigine, topiramate, and levetiracetam.
The overall incidence of TEAEs was ≥10% higher for patients taking ESL plus valproic acid vs no valproic acid, and ≥10% lower for patients taking ESL plus topiramate vs no topiramate. All other antiepileptics drugs with ESL accounted for <10% difference.
Incidences of headache, pyrexia, and partial seizures were ≥10% lower in patients taking ESL plus levetiracetam vs no levetiracetam. Incidence of headache, somnolence, and nasopharyngitis were ≥10% lower in patients taking ESL plus lamotrigine vs no lamotrigine. All other antiepileptic drugs with ESL accounted for <10% difference.
The prevalence of TEAEs was comparable in pediatric patients taking ESL with other antiepileptic drugs. Incidence of some TEAEs was lower in patients taking levetiracetam, lamotrigine, and topiramate, and higher in patients taking valproic acid.
For more coverage of AAN 2018, click here.
Wirrell E, Loddenkemper T, Conry J, et al. Incidence of treatment-emergent adverse events (TEAEs) according to baseline antiepileptic drug (AED) use: a pooled analysis of data from phase II/III trials of adjunctive eslicarbazepine acetate (ESL) in children. Presented at: 2018 AAN Annual Meeting; April 21-27, 2018; Los Angeles, California. Abstract 272.